Jump to content
Sign in to follow this  
nz11

Tramadol Risks and addiction Oct 2016 - claiming more lives than any other drug including heroin and cocaine -Northern Irelands top pathologist

Recommended Posts

nz11   
nz11

http://www.itv.com/news/utv/update/2016-10-06/prescription-painkiller-claiming-more-lives-than-any-other-drug/

 

In a series of special reports, UTV looks at the risks surrounding the prescription painkiller tramadol, as leading experts call for it to be made a Class A drug and one addict - hooked since the age of 14 - tells how it ruined his life.

Prescription painkiller tramadol ‘claiming more lives than any other drug’

Prescription painkiller tramadol, taken by thousands of people every day, is claiming more lives than any other drug – including heroin and cocaine – according to Northern Ireland’s top pathologist.

 

Last year, 33 deaths in Northern Ireland were linked to tramadol.

Among them were a 16-year-old girl and a pensioner in his 70s.

I don't think that people realise how potentially risky taking tramadol is.

I think it’s because it’s a prescription drug - people assume it’s safe.

– Professor Jack Crane, State Pathologist for NI

The opiate-based drug used to treat moderate or severe pain should only be available on prescription – it was reclassified in 2014 making it an illegal Class C drug without prescription.

But anti-drug campaigners say more and more people are turning to the black market.

Professor Jack Crane has spoken out to say he fears more people will die unless urgent action is taken and he is calling for a crackdown on the illegal market.

He wants tramadol to be upgraded again, this time to Class A.

Professor Crane is now set to meet Northern Ireland's Chief Medical Officer later this month to push for change.

 

Share this post


Link to post
Share on other sites
Shep   
Shep

Thanks for the interesting read, NZ.

 

I'm glad they're trying to restrict this drug, as it is indeed dangerous. But I worry with journalism that reports the problem by these type of comments:

 

The painkiller doesn’t cause harm if taken correctly, but the danger rises when users mix it with other drugs or alcohol.

 

This is a clear case of blaming the patient, but it's simply not the case for a drug like Tramadol, which is a combo drug (opioid and antidepressant), and is dangerous all by itself. We actually have a "tips for tapering off" section for this drug, as MammaP did some great research:

 

Tips for tapering Tramadol

 

As she writes,  "It is a dreadful drug that has 2 modes of action, a synthetic opioid and anti depressant (SNRI)."

 

And JanCarol's next post in that thread mentions other problems:

 

"However, two significant adverse reactions are known to potentially occur with tramadol—seizures and serotonin syndrome. These two adverse reactions may develop during tramadol monotherapy, but appear much more likely to emerge during misuse/overdose as well as with the coadministration of other drugs, particularly antidepressants."

 

Many doctors don't recognize the symptoms of serotonin syndrome, so this again is another drug that is really too dangerous for 99.9% of doctors to be able to safely use.

 

So I'm a bit concerned about how the patient is being blamed in this article by saying the problem is because patients aren't taking it correctly. And the video is about the "craving" form of addiction, but as we all know, the antidepressant component of Tramadol deals with "dependency".

 

So I really hope it does get restricted more. And I hope doctors get an education in antidepressant withdrawal, especially with this type of dangerous pharmacology. I'm quite convinced that the drug companies were well aware of what they were doing when they combined these two drugs and made Tramadol. 

Share this post


Link to post
Share on other sites
nz11   
nz11

Been busy but wanted to pop in and say thanks for commenting on my post Shep.

 

About 4 yrs into drug free wdl i fell off the roof trying to clean the moss off.

I ended up in hospital with a broken collar bone and severe bruising on my back. They gave me morphine i think it was. Which i reluctantly took. But i told them i didnt want anything addictive so they said oh ok here have some tramadol. I tried to ph outto ask someone to look this drug up as it was a new one to me and i was still on the learning curve for the myriad of names these drugs hide behind. Stupidly i took one. But that was all after that my gut feeling was to refuse it.

When i got home i discovered it was an snri and i was outraged....i could relate to the MammaP moment. (an unfortunate episode in the dark which some may recall). 

The hospital staff said everyone who comes in takes this and they also take the blood thinner injection which i refused to take. After being given the scare tactics...funny how i am still alive clearly i didnt need the blood thinner afterall.

Share this post


Link to post
Share on other sites
Lakelander82   
Lakelander82

There really is a massive problem in the north of Ireland at the moment with the illicit use and supply of prescription only drugs, particularly Pregabalin and Tramadol. Young people are dying left, right and centre on them at the moment. A father of one particular victim said they were easier to obtain than a packet of cigarettes. Traditionally it was the abuse of Benzos that was the problem in NI.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×

Important Information

By using this site, you agree to our Terms of Use.